Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Lithium augmentation

Posted by Elizabeth on August 15, 1999, at 18:47:09

In reply to Lithium augmentation, posted by DL on August 15, 1999, at 14:41:18

> I'm curious to hear from any posters about using lithium as above? I had heard that lithium has so many side effects and must be watched carefully.

It has a lot of side effects for some people. I don't find it too bad. Augmentation doses are very low, though; not like what is used in bipolar. For me, the side effects have been: diarrhea (went away after a few days); acne (I was just recovering from adolescence! I'm now using topical clindamycin and it seems like it might be starting to help); and having to urinate all the time (haven't figured out a way to deal with this one, except staying near a bathroom at all times!). It may or may not be causing attention problems - this is the most worrisome to me, since I'm a student!

Some other potential side effects are nausea (already mentioned; ginger is a great tx for this) and tremor (exacerbated by caffeine). Also, it should not be used during pregnancy, as there's definitely a good chance of birth defects. (Yes, I know this doesn't apply to everyone here!)

You do have to get blood tests every so often, including serum levels, TSH, electrolytes, I forget what else. Renal, thyroid, and parathyroid functioning are the main things that need to be watched. I think this should be a limiting factor only if you are afraid of needles.

> I don't hear as many people mention it with all the newer drugs out now.

I think there is less evidence supporting it as an augmenter for the newer drugs, just because it hasn't been tested as much. I'm taking it with Parnate. (What can I say? I'm an old-fashioned kind of girl.)

> Is it used in much smaller doses than when used alone for Bi Polar?

Yeah...serum levels for augmentation are supposed to be around 0.5-0.8 mmol/L, whereas for bipolar disorder (maintenance), they're supposed to be more like 0.8-1.2 (and up to 1.4 or 1.5 for acute mania). I take 600mg, which puts me at a serum level of 0.7 or so; you might need more, depending on your body size.

> Also seems to me lithium tends to cause weight gain?

I've heard this, but it hasn't been true in my case. I gained weight because I started eating again, but not more than I would have expected.

> I take Remeron and it does let me sleep finally, and also lowers anx level.

Some people find Li+ to help with insomnia and anxiety. I don't, personally. Then again, *nothing* helps with my insomnia. (My psychopharmacologist said he would set me up with a sleep doc he knows; I think it's time to take him up on this offer.)

> I cannot take the SSRI's, Effexor or Wellbutrin. They all instantly (and on low dose) make me feel plugged into an electric outlet and I can't sleep or function or even sit still.

SSRIs just don't work for me, Wellbutrin made me feel awful, and Effexor...well, it seemed to be working pretty well, but then something bad happened.

> Any ideas to deal with anhedonia? I am in therapy. But only rarely to I have minutes of what it feels like, perhaps, to be normal--to be excited,-as above to enjoy music-or really mostly anything. Life is mostly a routine.

I don't think therapy will help with this. I feel like talk therapy only became helpful to me once I started the lithium, actually.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:10100